Large pituitary adenoma in an 8‐year‐old Arabian stallion
- Additional Document Info
- View All
© 2016 EVJ Ltd An 8-year-old Arabian stallion weighing 361 kg presented to Louisiana State University Veterinary Teaching Hospital with a 3-month history of weight loss, exercise intolerance, long hair coat and recent history of seizures and aimless wandering in the pasture. An initial presumptive diagnosis of pituitary pars intermedia dysfunction (PPID) was made based on clinical signs. The initial examination revealed weight loss and loss of body condition (BCS 3/9), hypertrichosis, muscle wasting and reluctance to move when prompted. A neurological examination revealed dull mentation with no evidence of proprioceptive deficits in the limbs. Mild hyperglycaemia and a stress leucogram were noted on initial biochemical panel and haematology, respectively. Plasma adrenocorticotrophic hormone (ACTH) concentrations before and after thyrotropin releasing hormone (TRH) stimulation were markedly increased. Rapid slice computed tomography (CT) scan of the head before and after contrast revealed a large mass in the region of the pituitary gland suggestive of macroadenoma causing PPID. Prior to imaging, treatment consisted of supportive nursing care. Due to size of the pituitary gland (measuring 4.6 × 4.6 × 3.8 cm) and the presence of seizure-like activity and dull mentation, the stallion was subjected to euthanasia. A necropsy was not performed. Pituitary macroadenomas in horses affected with PPID, who show neurological signs such as seizure-like activity, dull mentation and aimless wandering, might have a poor prognosis and treatment with pergolide mesylate might not reduce pituitary gland size or relieve clinical signs. A CT scan is indicated in horses with neurological signs suspected of PPID to further evaluate pituitary gland size and surrounding structures and rule out other causes to better assess prognosis.
author list (cited authors)
Madrigal, R. G., Andrews, F. M., Rademacher, N., McConnico, R. S., Duplantis, D., & Eades, S. C.